Skip to Main Content

++

Case History

++

Image not available. A 42-year-old woman of black African origin born in the Gambia received three cycles of neoadjuvant chemotherapy with epirubicin and cyclophosphamide (EC) for a 3 cm, grade III, node-positive, invasive carcinoma of the right breast.

The patient was known to have chronic hepatitis B infection in the low replicative phase (previously called carrier state). Eight months before commencing chemotherapy, her hepatitis B serology was HBsAg-positive and HBeAg-negative. Her viral load was low (<20IU/ml) and her alanine transaminase (ALT) was 20IU/l.

Other past medical history included hypertension, malaria, sickle cell trait, and gallstone disease requiring laparoscopic cholecystectomy.

She had elevated transaminases following her third cycle of chemotherapy, with ALT 412IU/l (ref. range <40IU/l); bilirubin, alkaline phosphatase (ALP) and albumin were within the normal range.

What is the differential diagnosis and is it likely to be related to hepatitis B?

What steps would you consider to establish the aetiology of this patient's liver disease?

What is the mechanism of hepatitis B virus (HBV) reactivation during immunosuppressive therapies and how can it be prevented?

What are the principles of management of hepatitis and liver failure?

Could this patient's chemotherapy have caused the elevated ALT and is it safe to be continued?

++

Background

++

What is the differential diagnosis and is it likely to be related to hepatitis B?

++

Image not available. Differential diagnoses include reactivation of hepatitis B, drug-induced liver injury, or other acute viral hepatitis. Although less likely, disease-related liver replacement, biliary obstruction, ischaemic hepatitis secondary to sequestration of sickle cells, and autoimmune hepatitis are possible causes.

++

Unfortunately, in this patient prophylactic antivirals for her HBV carrier status were not initiated at the outset of her chemotherapy. Following diagnosis of reactivation she received treatment with tenofovir 245 mg once a day. The HBV DNA levels, having been significantly raised, reduced to <20 IU/ml and the patient's liver function recovered (Table 16.1). She was able to resume her chemotherapy after a five-week delay, but remained under close surveillance by the hepatology team. The standard chemotherapy regimen was modified, with an earlier switch to a taxane and trastuzumab at cycle 4. The patient responded well to the chemotherapy and underwent a mastectomy as originally planned, with clear resection margins.

++
Table Graphic Jump Location
Table 16.1Results of HBV DNA and ALT tests for patient in Case History
++

What steps would you consider to establish the aetiology of this patient's liver disease?

++

It is important to distinguish the pattern of liver disease when establishing a differential diagnosis, usually classified as hepatocellular (or hepatitic), cholestatic or mixed.

+...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.